Can You Overdose on Birth Control?: Understanding Severity and Solutions

Aarohi Batra
Medically reviewed by
Dr. Kaushal

Review medical content on WOW Rx Pharmacy, so that accurate drug use information is easily accessible to everybody.
Dr. Akansha is a licensed Clinical Pharmacologist. She possesses remarkable knowledge in Pharmacovigilance, prescription analysis, drug information, and drug safety services. Additionally, she is a keen learner and an educator.

Last Updated:

can you overdose on birth control

Overdose or drug poisoning is accidental or intentional ingestion of drugs more than the prescribed dosage.

People usually overdose on birth control to cover the missed pills or intentionally due to other reasons.

People may overdose on birth control if they forget a dose or due to some other reasons.

Generally, birth control pills should be taken at a gap of 24 hours to reduce the risk of possible side effects or health problems.

However, overdosing may elevate the symptoms of mild side effects in people or increase the risks of other conditions.

This comprehensive article elaborates on the important question, ‘Can you overdose on birth control?’ and what should be done next.

Is overdose on birth control dangerous

Woman holding birth control pillsSource: towfiqu_ahamed_barbhuiya
Woman holding birth control pills

Overdose of birth control pills is not necessarily dangerous, as they contain hormones Estrogen and Progestin, which are normal for the body.

Though high hormonal levels can have side effects, people do not notice or suspect any threat after a large dose of birth control.

However, there is a case in Sri Lanka where 54 people were admitted to hospitals after an intentional overdose of birth control.

Further, it may cause some mild side effects in people.

In some cases, birth control pills may also elevate the risks of severe clinical signs, such as Pulmonary Thromboembolism and cerebrovascular accidents.

It is mainly caused by the availability of birth control pills in many countries, where women can take them without any medical supervision.

Thus, it can increase the risks of other problems as well.

For birth control pills, the risk factors are higher for people who have:

  • Crossed the age of 35
  • A history of heart problems and blood clots
  • High blood pressure, blood cholesterol level, or Diabetes
  • A habit of smoking
  • Have a history of Uterine Cancer
Fact:
The first birth control pill as a contraceptive method was used in 1960.

How many birth control pills should you take

You must take birth control pills as prescribed by your healthcare practitioner.

There are three packs of birth control pills as follows:

  • 21-day pack: This pack of birth control contains 21 pills taken daily, and avoid pills for the fourth week
  • 28 days pack: This pack of birth control has 28 pills, where 21 pills have hormones, and the remaining 7 are placebo pills without hormones
  • 91 days pack: The 91-day pack is pills for three months, followed by one week of placebo pills

Looking for a reliable and convenient solution for confident family planning?

Get the best oral contraceptives from WowRxPharmacy now

Yasmin Femilon

Symptoms of overdose on birth control pill

headache is a side effectSource: Iurii_Maksymiv
Headache

If you have taken an overdose of birth control, you may notice the following symptoms:

  • Nausea and vomiting
  • Changes in urine color
  • Mood swings
  • Headache
  • Vaginal bleeding
Warning:
On suspecting the symptoms mentioned above of birth control overdose, consult a healthcare practitioner and seek medical treatment to alleviate symptoms.

These symptoms may pass or get resolved on their own.

However, consult a healthcare practitioner on suspecting severe symptoms.

What should you do next

Though an overdose of birth control does not pose any serious threat to life, you should consult a healthcare provider and seek treatment.

You should always adhere to the prescribed dosage of medication and take pills daily at the same time.

Conclusion

Though overdosing on birth control is not necessarily dangerous, as it contains Estrogen and Progestin, people should not overdose on birth control pills. 

It may cause some mild side effects in people, such as nausea, vomiting, headache, etc.

In some cases, it can elevate the risks of Pulmonary Thromboembolism and cerebrovascular accidents.

Further, people above 35 and with a history of blood clots, high blood pressure, and heart problems should consult a doctor before taking birth control.

Birth control pills are available in different packs, such as 21-day, 28-day, and 91-day packs. People should take one pill daily at a gap of 24 hours.

However, if you accidentally took an overdose of birth control and suspect symptoms, consult a healthcare practitioner and seek prompt medical attention.

Frequently Asked Questions

What happens if you overdose on birth control?

Overdosing on birth control pills is not a life-threatening situation, as they contain hormones Estrogen and Progestin. However, overdosing may cause some side effects in people, such as nausea and vomiting, mood swings, headache, breast tenderness, etc. Consult a healthcare practitioner to seek treatment.

What happens if you take too many birth control pills at once?

Overdosing does not pose any serious threat. However, it can cause side effects, such as vomiting and nausea, headache, breast tenderness, mood swings, and changes in urine color. Also, it can increase the risk of Pulmonary Thromboembolism and need prompt medical attention.

What are the symptoms of birth control overdose?

The symptoms of an overdose on birth control include nausea, vomiting, and a change in urine color. It can also cause mood swings, headaches, and breast tenderness. If you suspect these symptoms, consult a healthcare practitioner and seek prompt medical treatment.

Can you overdose on birth control?

No, you should not overdose on birth control pills. Though overdosing does not cause serious life threats, it can cause some side effects in people, such as nausea, vomiting, headache, and breast tenderness. Further, it can elevate the risk of Pulmonary Thromboembolism and cerebrovascular accidents.

Citations:
WowRxPharmacy uses only high-quality sources while writing our articles. Please read our content information policy to know more about how we keep our content reliable and trustworthy.

More Articles Like This

Leave a Comment

Receive the latest articles in your inbox!